MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH AS INVERSE HUM PE-INLAY 40-6; ANATOMICAL SHOULDER INVERSE/REVERSE

ZIMMER SWITZERLAND MANUFACTURING GMBH AS INVERSE HUM PE-INLAY 40-6; ANATOMICAL SHOULDER INVERSE/REVERSE
Model Number N/A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Bacterial Infection (1735)
Date of Event 04/06/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: baseplate, l, 15mm; catalog#: 01.04440.004; lot#: 3014173.Taper adaptor, l, 15; catalog#: 01.04440.078; lot#: 2998677.Glenosphere, 40 15; catalog#: 01.04441.069; lot#: 3003963.Trabecular metal peg, 27mm; catalog#: 01.04441.027; lot#: 3000274.Trabecular metal peg, 36mm; catalog#: 01.04441.036; lot#: 3016834.Anatomical shoulder fracture stem ø 15 extremities impl win gen; catalog#:unknown; lot#: unknown.As inverse hum cup off centr; catalog#: 01.04223.106; lot#: unknown.Therapy date: (b)(6) 2021.The manufacturer received x-rays for review.Other documents were received and will be reviewed as part of ongoing investigation.The manufacturer did not receive the device for investigation.As no lot number was provided, the device history records could not be reviewed.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
Patient was implanted on the right side and underwent a revision surgery due to periprosthetic infection.There was intra-operative complication due to implant fracture during the revision surgery leading to a surgical delay of 1 hour.
 
Additional Manufacturer Narrative
Event description: it was reported that the patient received an anaverse reverse shoulder system in the right shoulder on (b)(6), 2020 and underwent revision surgery on (b)(6), 2021 due to periprosthetic infection.Review of received data: - due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.- x-rays: x-rays dated (b)(6), 2020, (b)(6), 2021 and (b)(6), 2021 were received.However, these images were not reviewed as they would not enhance the investigation results regarding infection or the reported intraoperative issues.- images: intraoperative images dated (b)(6), 2021 showing the explanted baseplate and explanted locking cap have been received.The central post of the baseplate has fractured.Additionally an intraoperative image of the glenoid without the baseplate has been received, which shows both screws with fractured off screw heads, as well as the fractured off central post of the baseplate, still in the glenoid.- revision report, (b)(6), 2021: indication for surgery: periprosthetic infection (cutibacterium acnes) in the right shoulder after diagnostic arthroscopy for microbiological sampling with evidence of cutibacterium acnes in 3 of 6 probes.Procedure: one-stage septic prosthesis exchange with explantation of inverse shoulder prosthesis as well as extensive debridement.Both tm peg heads fractured off during extraction of the peg.The baseplate is then chiseled around and with a slight rotating movement knocked out with the explantation instrument.The central post and the locking cap however remained in situ.This also had to be drilled over and could be removed.Implantation of another inverse anaverse shoulder prosthesis.- patient data: (b)(6) male, (b)(6), 1950.- implant labels for the devices implanted during the revision surgery dated (b)(6), 2021 have been received.Product evaluation: - no product was returned; therefore, visual and dimensional evaluation could not be performed.Review of product documentation: - device purpose: all involved devices are intended for treatment.- product compatibility: the product combination was approved by zimmer biomet.- dhr review: review of the device history records identified no deviations or anomalies during manufacturing with a potential correlation to the reported event.The dhr review of the as fracture stem as well as the as inverse humeral cup and the as inverse humeral inlay could not be done due to missing product id.Tm peg 4 x 27mm: - 1 part was scrapped due to damage (anomaly in the pores) found in the tm sleeve.- single-use, sterilized devices manufactured or distributed by zimmer biomet are sterilized in accordance with fda regulations and iso standards.The irradiation certificate of the known lot numbers has been reviewed and were found to be according to specification.Conclusion: it was reported that the patient received an anaverse reverse shoulder system in the right shoulder on (b)(6) 2020 and underwent revision surgery on (b)(6), 2021 due to periprosthetic infection.The investigation did not identify a nonconformance or a complaint out of box (coob).According to the surgical report.The event can be confirmed.The quality records show that all specified characteristics have met the specifications valid at the time of production.The sterilization certificates have been reviewed and are according to specification.Therefore, it can be excluded that an unsterile device caused the infection.Moreover, no trend on infection has been observed for these parts or lot numbers.Therefore, it is unlikely that a disadvantageous product design favored or contributed to the infection.Nevertheless, an infection can have numerous root causes.Possible causes of infection include wrong handling of device during transportation and / or storage, contaminated device due to packaging failure and additional patient and surgical factors which remain unknown.As there are no indications of a product or process issue that may have affected the implant safety or effectiveness, the implanted products are not identified as the source or contributing factor to the reported infection.Therefore, based on the investigation and the available information, we were not able to identify an exact root cause for this issue.The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).The following reports are associated with this event: 0009613350-2021-00280-1.0009613350-2021-00283-1.
 
Event or Problem Description
Investigation has been completed.
 
Additional Manufacturer Narrative
(b)(4): this follow-up report is being submitted to relay additional information.Event description: it was reported that the patient received an anaverse reverse shoulder system in the right shoulder on february 03, 2020 and underwent revision surgery on april 06, 2021 due to periprosthetic infection.Review of received data: due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.X-rays: x-rays dated (b)(6) 2020, (b)(6) 2021 were received.However, these images were not reviewed as they would not enhance the investigation results regarding infection or the reported intraoperative issues.Images: intraoperative images dated apr 6, 2021 showing the explanted baseplate and explanted locking cap have been received.The central post of the baseplate has fractured.Additionally an intraoperative image of the glenoid without the baseplate has been received, which shows both screws with fractured off screw heads, as well as the fractured off central post of the baseplate, still in the glenoid.Revision report, apr 6, 2021: indication for surgery: periprosthetic infection (cutibacterium acnes) in the right shoulder after diagnostic arthroscopy for microbiological sampling with evidence of cutibacterium acnes in 3 of 6 probes.Procedure: one-stage septic prosthesis exchange with explantation of inverse shoulder prosthesis as well as extensive debridement.Both tm peg heads fractured off during extraction of the peg.The baseplate is then chiseled around and with a slight rotating movement knocked out with the explantation instrument.The central post and the locking cap however remained in situ.This also had to be drilled over and could be removed.Implantation of another inverse anaverse shoulder prosthesis.Patient data: (b)(6), male, (b)(6) 1950.Implant labels for the devices implanted during the revision surgery dated apr 6, 2021 have been received.Product evaluation: no product was returned; therefore, visual and dimensional evaluation could not be performed.Review of product documentation: device purpose: all involved devices are intended for treatment.Product compatibility: the product combination was approved by zimmer biomet.Dhr review: review of the device history records identified no deviations or anomalies during manufacturing with a potential correlation to the reported event.The dhr review of the as fracture stem as well as the as inverse humeral cup and the as inverse humeral inlay could not be done due to missing product id.Tm peg 4 x 27mm: 1 part was scrapped due to damage (anomaly in the pores) found in the tm sleeve.Single-use, sterilized devices manufactured or distributed by zimmer biomet are sterilized in accordance.With fda regulations and iso standards.The irradiation certificate of the known lot numbers has been.Reviewed and were found to be according to specification.Conclusion: it was reported that the patient received an anaverse reverse shoulder system in the right shoulder on (b)(6) 2020 and underwent revision surgery on (b)(6) 2021 due to periprosthetic infection.The investigation did not identify a nonconformance or a complaint out of box (coob).According to the surgical report.The event can be confirmed.The quality records show that all specified characteristics have met the specifications valid at the time of production.The sterilization certificates have been reviewed and are according to specification.Therefore, it can be excluded that an unsterile device caused the infection.Moreover, no trend on infection has been observed for these parts or lot numbers.Therefore, it is unlikely that a disadvantageous product design favored or contributed to the infection.Nevertheless, an infection can have numerous root causes.Possible causes of infection include wrong handling of device during transportation and / or storage, contaminated device due to packaging failure and additional patient and surgical factors which remain unknown.As there are no indications of a product or process issue that may have affected the implant safety or effectiveness, the implanted products are not identified as the source or contributing factor to the reported infection.Therefore, based on the investigation and the available information, we were not able to identify an exact root cause for this issue.The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Event or Problem Description
No further event information available at the time of this report.

Brand Name
AS INVERSE HUM PE-INLAY 40-6
Common Device Name
ANATOMICAL SHOULDER INVERSE/REVERSE
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
Manufacturer (Section G)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ   8404
Manufacturer Contact
christina arnt
56 e. bell dr.
warsaw, IN 46582
5745273773
MDR Report Key11991784
Report Number0009613350-2021-00281
Device Sequence Number19033833
Product Code KWS
UDI-Device Identifier00889024481428
UDI-Public00889024481428
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K053274
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model NumberN/A
Device Catalogue Number01.04223.406
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/03/2021
Supplement Date Received by Manufacturer10/14/2021
04/09/2024
Initial Report FDA Received Date06/14/2021
Supplement Report FDA Received Date11/11/2021
04/24/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10 NARRATIVE.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age71 YR
Patient SexMale
Patient Weight95 KG